Article Text

Download PDFPDF

Terlipressin-induced skin necrosis
Free
  1. Gaurav Jain1,
  2. Pooja Chandran1,
  3. Itish Patnaik2 and
  4. Nupur B Patel1
  1. 1Department of Anaesthesiology and Critical Care, AIIMS Rishikesh, Rishikesh, Uttarakhand, India
  2. 2Department of Gastroenterology, AIIMS Rishikesh, Rishikesh, Uttarakhand, India
  1. Correspondence to Dr Nupur B Patel; nupurbpatel{at}yahoo.co.in

Statistics from Altmetric.com

Description

A 54-year-old chronic alcoholic presented with complaints of jaundice for 1 month and abdominal distension for 20 days. He also complained of decreased urine output for the last 3 days. He had no significant family history or comorbidities. Clinically he was icteric, had hepatosplenomegaly and moderate ascites on abdomen examination. Investigations revealed serum creatinine of 3.62 mg/dL with serum total bilirubin of 36.6 mg/dL and international normalised ratio (INR) of 1.8. The patient also had hypoalbuminaemia (1.8 g/dL). He was started on albumin infusion (1 g/kg), despite which he had progressive acute kidney injury (AKI), hence he was started on terlipressin 2 mg intravenously every 4 hours. On the third day of therapy, we noticed bilateral reticulated nonblanching erythematous and purpuric macules and patches with bullae in both lower limbs (figure 1). Doppler ultrasound demonstrated normal arterial and venous blood flow. A diagnosis of terlipressin-induced skin necrosis was made, and terlipressin was stopped. There was regression of patches and signs of healing.

Figure 1

Bilateral reticulated nonblanching erythematous and purpuric macules and patches with bullae in both lower limbs.

Terlipressin is a synthetic long-acting analogue of vasopressin, which is widely used in the treatment of patients with cirrhosis with hepatorenal syndrome and variceal bleeding. Although it causes a vasoconstrictive effect specifically on splanchnic circulation, a similar effect can be seen in the systemic circulation. Vasoconstrictor effects on the systemic circulation result in ischaemic complications in <5% of cases. In similar previously reported cases, the complication evolved after few days of treatment, thus indicating a dose-related effect.1 2 Although ischaemic complication with terlipressin is rare, it is important to consider in a patient presenting with erythematous purpuric patches in the skin on terlipressin.

Learning points

  • Terlipressin-induced skin necrosis, although a rare complication, can lead to severe necrotising soft tissue infection.

  • It is a dose-related side effect developing 3–5 days after starting terlipressin.

  • The primary treatment is discontinuation of terlipressin.

Ethics statements

Patient consent for publication

References

Footnotes

  • Contributors NBP helped in planning, writing and submitting the case. GJ, PC and IP helped in writing the case.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.